Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 149, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2009, 12:22 AM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2009, 12:22 AM CDT (05:22 UTC)
- Expired
- Jul 15, 2009, 1:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Mahaska County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 12:25 AM CDT | TSTM WND DMG | E Bussey, IA | POWER LINES DOWN EAST OF BUSSEY NEAR THE MAHASKA COUNTY BORDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 150522 SVRDMX IAC123-125-135-150600- /O.NEW.KDMX.SV.W.0149.090715T0522Z-090715T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1222 AM CDT WED JUL 15 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 100 AM CDT * AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KNOXVILLE...OR 35 MILES SOUTHEAST OF DES MOINES...AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARVEY BY 1235 AM CDT... MARYSVILLE BY 1240 AM CDT... BUSSEY AND HAMILTON BY 1245 AM CDT... BEACON...OSKALOOSA AND UNIVERSITY PARK BY 100 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4128 9252 4107 9273 4127 9318 4140 9307 TIME...MOT...LOC 0522Z 290DEG 22KT 4130 9306 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 150542 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1242 AM CDT WED JUL 15 2009 IAC123-125-135-150600- /O.CON.KDMX.SV.W.0149.000000T0000Z-090715T0600Z/ MONROE IA-MAHASKA IA-MARION IA- 1242 AM CDT WED JUL 15 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHEASTERN MARION...SOUTHERN MAHASKA AND NORTHEASTERN MONROE COUNTIES... AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BUSSEY...OR 27 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BEACON BY 1250 AM CDT... UNIVERSITY PARK AND OSKALOOSA BY 1255 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. && LAT...LON 4128 9252 4107 9273 4127 9318 4140 9307 TIME...MOT...LOC 0542Z 286DEG 31KT 4125 9280 $$ COGIL
000 WWUS53 KDMX 150603 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 103 AM CDT WED JUL 15 2009 IAC123-125-135-150613- /O.EXP.KDMX.SV.W.0149.000000T0000Z-090715T0600Z/ MONROE IA-MAHASKA IA-MARION IA- 103 AM CDT WED JUL 15 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION...SOUTHERN MAHASKA AND NORTHEASTERN MONROE COUNTIES EXPIRED AT 100 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4128 9252 4107 9273 4127 9318 4140 9307 TIME...MOT...LOC 0542Z 286DEG 31KT 4125 9280 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:15 AM CDT, 7 minutes earlier.
Area forecast discussion, Jul 15, 12:15 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1215 AM CDT WED JUL 15 2009 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TONIGHT LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE IN THAT AREA. .LONG TERM...WEDNESDAY THROUGH TUESDAY FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK. THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO FOR THE FORECAST. && .AVIATION...15/06Z THUNDERSTORMS HAVE CLEARED NORTHWESTERN HALF OF OUR AREA...WITH LIGHT WINDS AND CLEARING SKIES BEHIND THE FRONT. THE STORMS WILL CONTINUE TO AFFECT KALO AND KDSM FOR THE NEXT HOUR OR SO...AND KOTM FOR A FEW HOURS AFTER THAT PRODUCING PERIODS OF MVFR OR LOWER CONDITIONS. ONCE THE STORMS FINALLY CLEAR KOTM...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. SECONDARY PUSH AN HOUR OR TWO AFTER SUNRISE WILL BRING WINDS TO 290-310 DEGREES WITH GUSTS THROUGH THE DAY...THEN WINDS WILL DECREASE AGAIN IN THE EVENING. FEW CLOUDS TO SKC ANTICIPATED AFTER FRONT/STORMS CLEAR AREA EARLY THIS MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JH LONG TERM...MJA AVIATION...LEE
Hazardous weather outlook, Jul 14, 8:25 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT TUE JUL 14 2009 IAZ070>075-081>086-092>097-151100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 825 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. IAZ004>007-015>017-023>027-033>037-044>047-057-058-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- 825 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY SHORTLY AFTER MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL LEADING TO STREET FLOODING IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA. PLEASE REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT. IAZ028-038-039-048>050-059>062-151100- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK- 825 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA. PLEASE REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. LEE
In the hours before
Local storm report, Jul 15, 12:10 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1210 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL 4 N GRIMES 41.72N 93.79W
07/14/2009 E1.00 INCH POLK IA TRAINED SPOTTER
&&
BFLocal storm report, Jul 15, 12:12 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL 6 SSE SAYLORVILLE LAKE 41.67N 93.70W
07/15/2009 E2.00 INCH POLK IA TRAINED SPOTTER
WINDOW BROKEN DUE TO LARGE HAIL AT APARTMENT COMPLEX.
&&
COGILLocal storm report, Jul 15, 12:14 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL 3 W ANKENY AIRPORT 41.69N 93.62W
07/15/2009 E1.75 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF ORALABOR AND STATE STREET.
&&
BFLocal storm report, Jul 15, 12:16 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL GRIMES 41.66N 93.79W
07/14/2009 E1.00 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF NW OAKTREE LANE AND NW TIMBERLANE
&&
COGILLocal storm report, Jul 15, 12:21 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1221 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL DES MOINES 41.58N 93.62W
07/15/2009 E1.75 INCH POLK IA LAW ENFORCEMENT
INTERSECTION OF 2ND AVE AND EUCLID...IN THE HIGHLAND PARK
AREA.
&&
BFLocal storm report, Jul 15, 12:22 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HAIL DES MOINES 41.63N 93.57W
07/15/2009 E1.00 INCH POLK IA TRAINED SPOTTER
EAST 25TH AND MANSFIELD ON EAST SIDE DES MOINES.
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 54 min |
| Jul 14, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 42 min |
| Jul 14, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 55 min |
| Jul 14, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 46 min |
| Jul 14, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 52 min |
| Jul 14, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 22 min |
| Jul 15, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Jul 15, 12:29 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 46 min |
| Jul 15, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 43 min |
| Jul 15, 2:02 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 5 hr |
| Jul 15, 2:03 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.